Illinois, 2004Flash Flood in Illinois, August 28, 2004
August 28, 2004 · NWS ILX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 28, 12:30 PM CST, 6 hours earlier.
Area forecast discussion, Aug 28, 12:30 PM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
130 PM CDT SAT AUG 28 2004
.DISCUSSION...
MAIN FORECAST CONCERNS ARE PRECIP CHANCES AND CLOUD TRENDS TONIGHT.
QUIET WEATHER IN THE OFFERING THROUGH THE EXTENDED FORECAST WITH
NEAR NORMAL TEMPERATURES. MEDIUM RANGE MODELS SIMILAR AND STAYED
FAIRLY CLOSE TO THE 00 AND 12Z GFS RUNS. MOS GUIDANCE CLOSE AND
DIDNT STRAY FAR.
SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
17Z SFC CHART SHOWS SEMI STATIONARY FRONT DRAPED ACROSS THE CWA WITH
LOW PRESSURE NOTED NEAR PIA AND STL. RADARS SHOWING SCT SHOWERS/TSRA
OVER NW CORNER OF THE CWA AND FAR SE CORNER. LARGEST BULK OF
CONVECTION NOW OVER SOUTHERN MO AND AR. 12Z 850 AND 925 MB CHARTS
STILL SHOW A BLOCKING HIGH OVER THE SE US WHICH IS SLOWING DOWN THE
FRONTAL MOVEMENT THRU THE CWA. HAVE SOME CONCERNS OVER HOW FAR SOUTH
AND EAST THE FRONT WILL MAKE IT TONIGHT BUT ALL MODELS CONTINUE TO
INSIST ON MOVING THE FRONT STEADILY ON OUT OF THE AREA WITH DECR
PRECIP CHANCES THRU THE EVENING AND OVERNIGHT HOURS. WILL STICK WITH
THIS THOUGHT IN MIND BUT MAY MAKE LAST MINUTE TWEAK TO POPS BASED ON
LATEST RADAR TRENDS. BEST DYNAMICS AND MOISTURE REMAINS JUST SOUTH
AND SW OF THE AREA. WILL HOLD ONTO MOSTLY CLOUDY SKIES THROUGH THE
OVERNIGHT HOURS. OVERNIGHT LOWS LOOK A BIT TRICKY WITH LINGERING
CLOUD COVER AND PATCHY FOG ALSO STILL POSSIBLE BUT WILL HOLD OFF ON
PUTTING IN THE ZONES/GRIDS FOR NOW.
HIGH PRESSURE AND DRIER AIR BUILDS INTO THE AREA TOMORROW WITH HIGHS
GENERALLY IN THE MID 70S AND UPPER 70S FAR SE. PARTLY CLOUDY SUN
NIGHT AND INTO MONDAY. WEAK FRONT MOVES INTO THE AREA DURING THE
AFTERNOON HOURS MON BUT MOISTURE LOOKS PRETTY LIMITED SO WONT
INTRODUCE ANY PCPN CHANCES. 12Z GFS MODEL MAKES A LITTLE MORE OUT OF
THE SYSTEM THAN THE ETA DOES. KEPT IT PARTLY CLOUDY MON NIGHT WITH
LOWS STILL COMFORTABLE IN THE MID TO UPPER 50S.
LONG TERM...TUESDAY THROUGH SATURDAY...
SAW NO NEED TO MAKE ANY SIGNIFICANT CHANGES TO THE EXTENDED
FORECAST. HIGH PRESSURE SFC AND ALOFT TO DOMINATE WITH NEAR SEASONAL
TEMPS. NOTED THAT THE ENSEMBLE MEAN TEMPS ARE RUNNING A COUPLE
DEGREES COOLER THAN THE MEX MOS BUT LEANED A LITTLE CLOSER TO THE
MEX NUMBERS CONSIDERING WEAK RIDGING ALOFT AND AMPLE SUN. UPPER FLOW
PATTERN GOES SEMI ZONAL THROUGH THE MID-LATE WEEK. WEAK DISTURBANCE
IN THE FLOW BY THUR WILL HAVE TO BE WATCHED BUT WILL KEEP THE GRIDS
DRY FOR NOW. NOTED THE GFS MODEL MARCHES HURRICANE FRANCES ACROSS
THE FLA STRAITS AND INTO THE GULF NEXT WEEKEND.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
&&
HALL
Hazardous weather outlook, Aug 28, 10:15 AM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CDT SAT AUG 28 2004
ILZ027>031-036>038-040>057-061>063-066>068-071>073-291100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1115 AM CDT SAT AUG 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA THIS AFTERNOON AND
INTERACT WITH A HUMID AIRMASS. THUNDERSTORMS WILL BE TRIGGERED ALONG
AND AHEAD OF THIS FRONT THIS AFTERNOON AND INTO THE OVERNIGHT HOURS.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AT THIS TIME...SO NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:
HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.
BYRD
Flash Flood, Vermilion
- When
- August 28, 6:30 PM CST to 10:30 PM CST
- Where
- Vermilion County, Rankin
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.183, -87.733 (the zone’s center; the record gives no point)
Very heavy rain caused Illinois Routes 49 and 9 to become flooded in Rankin.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Vermont, August 28, 2004$1.7 million · 1 event
- Flash Flooding in Ohio, August 28, 2004$1.3 million · 4 events
- Flash Flooding in Illinois, August 28, 2004$500,000 · 7 events
- Hail and Damaging Winds in Ohio, August 28, 2004$200,000 · 1.75 in hail · 11 events
- Flash Flooding and Hail in Tennessee, August 28, 2004$180,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Illinois, August 28, 2004$150,000 · 1 in hail · 3 events
- Flash Flood and Hail in Mississippi, August 28, 2004$95,000 · 50 kt wind · 4 events
- Tornado and Damaging Winds in Texas, August 28, 20041 injured · $60,000 · F0 · 4 events
- Damaging Wind in Indiana, August 28, 2004$50,000 · 55 kt wind · 1 event
- Damaging Wind in Missouri, August 28, 2004$25,000 · 60 kt wind · 1 event
- Lightning Strike in New York, August 28, 2004$20,000 · 1 event
- Marine Thunderstorm Winds in Lake Erie, August 28, 200410 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419369.